Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
benne237

Low Maintenance Dose

Recommended Posts

so I will finish up my 5 month course (40 mg month one, 60 mg 4 months) in two weeks. My doctor has offered my a maintenance dose of 40 mg twice a week, so just over 10 mg per day. Has anyone had any experience with a low dose after their full dose for maintenance? I have had pretty good results so far and would like to keep them up. Thanks!

Share this post


Link to post
Share on other sites

I've been able to maintain my skin on 10 mg per week. My doc and I kept gradually scaling back the dosage, and this is the minimum for me.

I suggest you try doing something similar ... start with the dose prescribed, but try lowering it as time goes on. 80 mg/week is still a lot of Accutane to put into your body indefinitely.

Share this post


Link to post
Share on other sites
I've been able to maintain my skin on 10 mg per week. My doc and I kept gradually scaling back the dosage, and this is the minimum for me.

I suggest you try doing something similar ... start with the dose prescribed, but try lowering it as time goes on. 80 mg/week is still a lot of Accutane to put into your body indefinitely.

Hi LionQueen,

Love your posts, am new to acne.org and from U.K. Have recently had derm agree to prescribe Accutane at 0.5mg per kg, which works out at 30mg daily. I'm 34 and have had comedonal acne for 20 odd years or it may be rosacea as have quite a few capilleries etc, have never had a definitive diagnosis.

Anyway, having been desperate for the wonder drug for soooo many years and nothing else I've tried has ever dried up the pores, am now really worried about accutane side effects and wondering whether you think a low dose could solve the problem permanently? I wouldn't want to be on accutane for longer than several months, just as am not getting any younger and may think of starting a family if I can sort this out somehow. My skin sounds pretty similar to yours, altho don't have the folliculitus.

I'd REALLY appreciate any help, whilst not bad enough to scare young children or anything, my congested skin really gets me down and I have to wear make up whenever I leave the house. However, the thought of losing my hair or idea of other scary effects is also terrifying.

What would you or others recommend, and any info on whether low dose is enough to cure mild acne and congested skin? :rolleyes::confused::surprised:

Share this post


Link to post
Share on other sites

Well, I've had terrific success with low-dose Accutane clearing my pores and preventing oily skin. I never took more than 10 mg/day, and that was for only 60 days. Since then my dosage has gradually been scaled back to my current maintenance dose of 10 mg per week. I've had practically no side effects along the way. Some peely skin at the edge of my bottom lip, some nasal dryness .... that's it.

However .... when we tried to reduce my maintenance dose to 10 mg once every 10 days, I started getting congested pores and some small breakouts again. So I'm definitely not cured. Then again, my dosage is so low, I'm still a long way from hitting my "cumulative dose".

I honestly don't know if your Accutane course will clear up your skin permanently. I also don't know what effect it might have on the rosacea/capillary problem you mention ..... low-dose Accutane is supposedly effective against redness and rosacea, but 30 mg/day is not really all that low a dose. And at higher dosages, Accutane can cause flushing and redness.

All I can really tell you is this: Talk to your doctor about your concerns. Don't take Accutane unless you feel you know what you're getting into. If the risks are worth it to you, then go for it ... if not, then look for other options.

Good luck with it, whatever you decide!

Share this post


Link to post
Share on other sites

Thank you so much for replying. I'm really lame with websites so it took me a while to find your reply and am typing this on my phone so hope it posts! I've been reading up on accutane and whilst i'm worried about totally ruining my looks by losing hair etc i'm so sick of my skin problems that i think i will go for it but perhaps take 10mg per day as you did and perhaps gradually reduce or increase depending on my reaction. Am just anxious to avoid effects before they have any chance of becoming permanent, esp losing hair, bad skin AND baldness together just a little too much to face even tho hopefully that's a rare effect. Seeing my derm on mon 18th to get accutane so will let you know how i get on. Also i buy from dermadoctor, the salac face wash is good and have also written to a top derm over here who recommended aknicare lotion which he's been studying and has found good results with. I bought it, fairly expensive but breakout put me off a bit. May be of help to someone? X

Share this post


Link to post
Share on other sites

how do you get derms to prescribe this?

surely u cant keep taking it forever?

most just say, oh yea slap some retin-a on afterwards, thats all ur getting :(

Share this post


Link to post
Share on other sites

I myself am not on it, just relating my friend's experience. She was 20mg/week for over 5 or 6 years already after a full accutane course and did not have any side effects and her skin was flawless all the time. I didn't know she suffered from terrible acne until she told me she used to when she was young. She recently stopped because she wanted to have kids and is currently pregnant and now she is suffering from mild acne. Not sure whether its the pregnancy or because of stopping the accutane but her gynae believes its the pregnancy so if her skin gets better, she is going to stop the maintenance dose from then.

However she is thankful for going on both courses of accutane, because it relieved her acne to non-existent. She suffered from cystic acne previously. She stopped 6 months prior to her pregnancy. Her fetus as of now is very healthy according to the gynae and she is already preggers for 8 months meaning she is going to give birth soon.

Share this post


Link to post
Share on other sites
I myself am not on it, just relating my friend's experience. She was 20mg/week for over 5 or 6 years already after a full accutane course and did not have any side effects and her skin was flawless all the time. I didn't know she suffered from terrible acne until she told me she used to when she was young. She recently stopped because she wanted to have kids and is currently pregnant and now she is suffering from mild acne. Not sure whether its the pregnancy or because of stopping the accutane but her gynae believes its the pregnancy so if her skin gets better, she is going to stop the maintenance dose from then.

However she is thankful for going on both courses of accutane, because it relieved her acne to non-existent. She suffered from cystic acne previously. She stopped 6 months prior to her pregnancy. Her fetus as of now is very healthy according to the gynae and she is already preggers for 8 months meaning she is going to give birth soon.

Good to hear about your friend! I am nervous that my acne will come back as before the accutane, even though Ive reached 129mg/kg. My derm has a few patients on the low dose and it seems to be working well for them. Good thing I'm not a female and don't have to worry about the pregnancy factor, but congrats to your friend!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×